Send to:

Choose Destination
See comment in PubMed Commons below
Rinsho Shinkeigaku. 2001 Jul;41(7):407-11.

[A case with cerebral subcortical hemorrhage following the administration of phenylpropanolamine].

[Article in Japanese]

Author information

  • 1Department of Neurology, Mihara Memorial Hospital.


A 21-year-old woman experienced severe headache and nausea one hour after taking pills containing 160 mg of phenylpropanolamine for common cold. She had no previous history of drug abuse or hypertension. Physical examination revealed slight left-sided hemiparesis. Her blood pressure was 100/52 mmHg. Subcortical hemorrhage was noted in the right frontal lobe with a cranial computed tomography. On the seventh hospital day, cerebral angiography demonstrated with segmental narrowing of a branch of the right anterior cerebral artery, indicating the presence of focal angitis. This finding disappeared on the 35th hospital day. In the majority of the reported cases of the intracerebal hemorrhage associated with the ingestion of phenylpropanolamine, focal angitis rather than induced hypertension is considered to be a causative factor for hemorrhage. Thus, we would like to emphasize that the administration of phenylpropanolamine should be avoided, even to the patients without hypertention or past history of intracerebral hemorrhage.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk